Feeds:
Posts
Comments

Posts Tagged ‘amiodorone’

Last Tuesday I went to go see Dr Kwan, my transplant doctor. As you know, my energy and strength are disappearing – and fast. We began in the usual way. Check in with the money lady, making sure all insurance is still in tact. Then a moment later I was called to the back. A quick step on the scale and off to the exam room. There, the nurse did the requisite blood pressure, temperature, ekg and a lengthy history of the past month, to include a verification of all of the drugs. Once all of that is done, the nurse leaves with my six inch thick chart. A few moments later, the nurse comes back. Dr. Kwan ordered the pace maker interrogated, as well as several blood tests. Luckily, I have this picc line with the extra port. No worries about needles this trip. Or so I thought.

The nurse prepared to draw blood. Getting the syringe and the vacuum bottles aligned, she connects the syringe to the port and connects the vacuum tube. Nothing. She tries again, and again: All with the same results – namely, nothing. She pushed stuff in and it worked well. I could taste the metallic bitterness of the medicine as it enters my blood stream. She pulls the plunger on the syringe. Nothing. Apparently, I am only getting one way flow. I need to have flow both ways: In, and Out. Soon after, Dr. Kwan came in the room.

We talked for a while. He asked the usual questions, and I told him about getting tired and weak quicker lately. I told him of the restrictions to my life I am now facing. After a brief and deliberate pause, he told me that the symptoms I am experiencing are side effects of the Milrinone (the stuff going into the picc line), and the Amiodorone, the stuff I have been avoiding for years. He talked some more and went over the numbers coming from my heart. He told us that, while my heart is very sick, the numbers are now stable, and the other organs are still doing fine. Then he discussed my options.

Dr Kwan said that treating advanced heart failure is a bit of a balancing act. Not enough drug, and my heart gets worse. Too much medicine and I get unfavorable symptoms. Nearly all of the symptoms I have are unfixable, except if I opt for the VAD – Ventricular Assist Device. I have declined this option before. It is called a “Heart-Mate II”. (check it out on-line) Dick Chaney used one before his transplant. It is a last resort measure to stay alive while waiting for a new heart. It is extreme surgery, very dangerous and I do not want it. Dr Kwan then asked which side effect is worse: dizzy from low blood pressure, or arrhythmia’s?  He could adjust one or the other. Not both. That was easy. I can accept the symptoms of low blood pressure happily if that meant avoiding arrhythmia’s. Having chosen my own poison (so to speak, he increased my Toprolol to 100 mg’s). If you will recall, I was at that dose a month ago, but the symptoms of low blood pressure were troubling, so he lowered the dose. I will suck it up and accept the symptoms. In addition, he ordered some medicine called “Cath-flow”. I do not know what it is, but it should help the “in and out” flow problem I am experiencing. The home health nurse will administer that next week.

Oh, that was the good news. Of course a visit with Dr Kwan would not be a visit with Dr Kwan unless there was some of the other. I have been on the Milrinone for more than seven months. That is the medicine being pumped in me 24/7 through the picc line. The cautionary tale that came with the medicine was this: (paraphrasing) – This medicine should not be used more than a year. Longer use may be harmful to other organs. In other words, the longer I use this stuff, the worse it will become for my liver, kidneys and other parts. On that time line, I have only four and a half months to find a heart and get off of the Milrinone.

Now for the not-so-good part. There is an increase in the number of people needing hearts this year, while the number of donors is decreasing. What does that mean? Dr Kwan would not speculate, except to say that the average wait time is six months. Could be longer – could be less. There really is no way to know or predict. He added, that the number of transplants nation-wide is less this year. There are just not enough donors. I do not know what the solution is for that problem. I was listed the week of Valentines day. That puts me at just over four months, but just under eight months on the Milrinone clock.

Last evening I took my blood pressure. 82/52. I knew there was a reason for the way that I felt. Then I stopped for a moment and smiled. I like this symptom much more than the threat of being shocked. Oh yea. No complaints here. Just smiles.

Every week, please join me in saying a prayer for the donors and their families. If you do not believe in prayer, perhaps you could send good thoughts and vibes their way. 

Watch for the new book coming to you in October 2012! Also, look for my Anthology of short stories and poems. A totally fictional, sometimes irreverent look at the world. My target release date  for this book is also October 2012. Oh, one last bit of news.  A new book; “Memoirs of the Cold War” is progressing nicely and should be released in the fall of 2013.

If you find yourself not really knowing what the heck is going on, you can catch up. Pick up a copy of “Death:Living To Talk About It” here.    http://www.brianhayden.com/  My book is available in Paper back, Kindle and Nook.

Take some time to go back in the blog..one month…six months…a year or more. My life is spilled all over the last 190 blog entries. I invite you in and check it out.

This memoir is the story of a man struggling with heart failure, and the trials he and his family endured for many years. It is the story which proves that no matter what you do not give up. There IS hope.

Advertisements

Read Full Post »